Can This Common Hair Loss Drug Cause ED?

hair loss drugs and ED

Although problems similar to ED are relatively common among men over 40, ED is usually caused by an underlining health condition. This could be a serious medical problem like cardiovascular disease and diabetes, or it could be a result of hormonal changes. Certain drugs like diuretics, blood pressure drugs, and antidepressants can also cause this condition. Latest research shows that drugs commonly used to treat hair loss could be added to this list.

So, is there a link between hair loss drugs and ED?

Hormonal Imbalance and Hair Loss

Most cases of baldness are caused by hormonal imbalance. These hormones (testosterone and dihydrotestosterone) are known as androgens, and this type of baldness is called androgenic alopecia or male pattern baldness.

As this type of baldness is strongly connected with male hormones, some of the most popular drugs against this condition act by blocking male hormones that affect hair growth. These drugs include finasteride and dutasteride, both of which are also used to treat benign prostatic hyperplasia (BPH) – an enlarged prostate.

Hair Loss Drugs and ED

However, it seems that by affecting our hormone levels, these drugs can also increase the risk of ED. A study by the Northwestern University in Chicago found that men who take the two drugs we mentioned are five times more likely to experience erectile dysfunction. They found that one in 17 of men taking either of these drugs had ED.

However, it seems that stopping the treatment solved the issue for most men.

Final Word

It seems that the connection between hair loss drugs and ED is not a serious concern. If you do experience these problems while using hair loss drugs, contact your doctor so he or she can come up with a different treatment plan if possible.